Affordable Access

Increased tacrolimus levels during diarrhea.

Authors
Type
Published Article
Journal
Transplant international : official journal of the European Society for Organ Transplantation
Publication Date
Volume
14
Issue
4
Pages
230–233
Identifiers
PMID: 11512055
Source
Medline
License
Unknown

Abstract

While it is well known that diarrhea results in decreased trough levels of cyclosporin A, experience with levels of tacrolimus (FK506) and diarrhea is limited. We have therefore measured the tacrolimus trough levels of four male and two female recipients of solid organs before, during, and after gastroenteritis. The average age of these six patients was 31 (1-60) years. Four patients had received a kidney transplant, one patient had undergone simultaneous kidney-pancreas transplantation, and another patient had received a liver transplant. Rotavirus was identified in the feces specimen of a 1-year-old child that had undergone liver transplantation. All patients showed an elevated tacrolimus trough level (peak 20-60 ng/ml) after onset of gastroenteritis. Under symptomatic therapy and adequate adjustment of tacrolimus dose, the gastroenteritis stopped and tacrolimus levels returned to the therapeutic range. We recommend that FK506 levels be carefully monitored during diarrhea in order to prevent intoxication.

Statistics

Seen <100 times